Lymphoma

 
print

Medical Sciences Department, Pediatric Oncall, Mumbai

Address for Correspondence: Dr Ira Shah, Medical Sciences Department, Pediatric Oncall, 1, B Saguna, 271, B St. Francis Road, Vile Parle {W}, Mumbai 400056.


Clinical Problem :
A 4 year old girl presented with fever and bilateral huge cervical adenopathy since 20 days. A biopsy of the lymph node revealed Non-Hodgkin’s lymphoma. She was started on chemotherapy and the lymph nodes as well as fever regressed. After 20 days of intensification phase of chemotherapy, she developed fever and cough. Chest X-Ray showed bilateral basal haziness and blood culture grew methicillin resistant staphylococcus aureus sensitive to vancomycin, teicoplanin and ofloxacin. She was treated with Vancomycin and Ofloxacin to which fever responded. On 3rd day of antibiotics, she developed sudden breathlessness and wheezing. She was given salbutamol nebulization but had no response and then became hypoxic {saturation = 70 percent} with hypotension {B.P. = 80, 60 mm of Hg} and shock with silent chest on auscultation inspite of 60 percent oxygen and bronchodilators.


Question :
What is the cause of her sudden breathlessness__?

Expert Opinion :
This child is an immunocompromised child as the child is on cytotoxic therapy for her lymphoma. As a result, she is highly susceptible to get opportunistic infections. This child did develop a methicillin resistant Staphylococus aureus {MRSA} infection on her chemotherapy. MRSA is an extremely drug resistant bug that can lead to fulminant infection within a matter of hours. Also, staphylococcus aureus pneumonia can develop pneumatoceles which on bursting can form pneumothorax and sudden breathlessness. This can occur even if child is responding to antibiotics. Thus in this child, the cause of sudden breathlessness may be either sepsis and DIC or pneumothorax. Since the child had responded to antibiotics, spread of infection seems unlikely. Hence pneumothorax is a possibility. The hypotension and shock may be due to decreased cardiac output due to tension pneumothorax due to decreased venous return to the heart. The best way to detect pneumothorax by percussion and to find a hyper resonant note. This child had a bilateral pneumothorax and required both sides intercostal drainage {ICD} following which her breathlessness, tachycardia and shock resolved.
Thus in a child with staphylococcus aureus infection with sudden breathlessness, always rule out a pneumothorax.

E-published: July 2009 Vol 6 Issue 7 Art No. 39


Correct Answers :  yes 100%
ask doctor
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.